Alert archive / Michigan / High Wind Watches in 2005

High Wind Watch 2, NWS Marquette, MI

November 8, 2005Baraga County, Marquette County, Ontonagon County, Michigan

NWS Marquette, MI issued this high wind watch at Nov 8, 2005, 4:40 PM EST for Baraga County, Marquette County, Ontonagon County, Michigan. It took effect at Nov 9, 2005, 7:00 AM EST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Nov 8, 2005, 4:40 PM EST (21:40 UTC)
In effect from
Nov 9, 2005, 7:00 AM EST
Expired
Nov 9, 2005, 6:00 PM EST
In force
11 hr
Issued by
NWS Marquette, MI

Counties Baraga County, MI, Marquette County, MI, Ontonagon County, MI

The radar

The Marquette radar (KMQT), 69 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.7 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2005-11-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2005-11-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1858 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this high wind watch went out at Nov 8, 3:40 PM EST, 1 hour earlier.

Area forecast discussion, Nov 8, 3:40 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
340 PM EST TUE NOV 8 2005

...SIGNIFICANT WIND AND WAVE EVENT EXPECTED WEDNESDAY AND WEDNESDAY
NIGHT...

.DISCUSSION...

CURRENT WEATHER...19Z WATER VAPOR LOOP AND RUC 500MB HEIGHT ANALYSIS
SHOWED A RIDGE EXTENDING FROM WISCONSIN INTO NORTHERN ONTARIO WITH A
VERY DEFINED SHRTWV MOVING ACROSS MONTANA. A NICE STREAM OF UPPER
LEVEL MOISTURE CAN ALREADY BE SEEN AHEAD OF IT ON THE WEST SIDE OF
THE RIDGE. 850MB WINDS AT 12Z WERE 40 KT AT BIS (EVEN SURFACE WINDS
NOW ARE SOUTHEASTERLY AT 20-25 KT WITH GUSTS TO 35 KT)...AN
INDICATION OF STRONG WARM ADVECTION OCCURRING AHEAD OF THE SHRTWV
TROUGH. AS A RESULT OF THE STRONG WARM ADVECTION AND FALLING UPPER
LEVEL HEIGHTS OVER THE NORTHERN PLAINS...SURFACE PRESSURES ARE
FALLING AT A RATE OF 2 MB/HR OVER NORTHEAST NORTH DAKOTA. BEHIND
THE SHRTWV TROUGH IN EASTERN MONTANA...PRESSURES ARE RISING ANYWHERE
FROM 2-3MB/HR. IN BETWEEN THIS PRESSURE FALL/RISE COUPLET IS A 1001
MB LOW WHICH IS LOCATED NEAR PIERRE SOUTH DAKOTA. WINDS BEHIND THE
LOW ARE ALREADY INCREASING WITH GUSTS OF 40 KT IN THE WESTERN
DAKOTAS. AS FOR PRECIPITATION... ALREADY A BAND OF POST FRONTAL SNOW
IS OCCURRING ACROSS EASTERN MONTANA. CLOSER TO HOME...1025 MB HIGH
PRESSURE IS LOCATED OVER NE ONTARIO. A BAND OF STRATOCUMULUS IS
PRESENT ACROSS UPPER MICHIGAN WHICH BASED ON TAMDAR SOUNDINGS FROM
CMX AND SAW ABOUT 50-75MB DEEP (850-925MB). ABOVE THE
STRATOCUMULUS...AIR IS QUITE DRY WITH DEWPOINT DEPRESSIONS ON THE
15Z TAMDAR SOUNDING FROM 800-700MB LAYER OF 20-30C. A LOT OF THIS
DRY MID LEVEL AIR EXTENDS WEST ALL THE WAY TO BISMARCK WHERE EVEN
THERE DEWPOINT DEPRESSIONS BETWEEN 800-700MB WERE 8-10C. MORE
MOISTURE IS ABOVE THIS...AS NOTED BY HIGH CLOUDS MOVING ACROSS
MINNESOTA. REGIONAL RADARS HAVE DISPLAYED SOME DECENT REFLECTIVITIES
FROM THE CLOUD BUT NONE OF THIS HAS BEEN REACHING THE GROUND DUE TO
THE DRY AIR MENTIONED BELOW IT.

TONIGHT THROUGH THURSDAY...
OF COURSE THE BIG CONCERN IS THE TRACK AND THE INTENSITY OF THE LOW
NEAR PIERRE. LUCKILY THE 12Z RUNS OF THE GFS/NAM/UKMET AND CANADIAN
MODELS ARE IN OVERALL GOOD AGREEMENT WITH THE TRACK...HOWEVER SLIGHT
DIFFERENCES IN THE TRACK WILL MEAN A LOT IN TERMS OF WHAT HAPPENS.

LOW TRACK...SHRTWV OVER MONTANA IS EXPECTED TO TRACK ACROSS NORTH
DAKOTA AND BECOME NEGATIVELY TILTED AS IT ENCOUNTERS THE STRONG
RIDGING THAT HAS DEVELOPED AHEAD OF IT. THE SURFACE LOW WILL
THEREFORE DEEPEN BECAUSE OF THE NEGATIVE TILT AND THE STRONG WARM
AIR ADVECTION AHEAD OF IT. BY 06Z...THE LOW IS PROGGED TO HAVE A
PRESSURE OF 998MB AND LOCATED NEAR THE INTERSECTION OF THE
MN/MANITOBA/ONTARIO BORDER...WHICH SEEMS REASONABLE BASED ON WHERE
THE BEST PRESSURE FALLS ARE NOW. THIS TURN TO A NEGATIVE TILT WILL
ALSO HELP TO DRAG DOWN COLDER AIR FROM CENTRAL CANADA (WHERE 850MB
TEMPS AS OF 12Z ARE -6C)...INCREASING THE BAROCLINICITY. BETWEEN 06
AND 12Z...THE LOW WILL FEEL THAT INCREASE IN BAROCLINICITY AND
DEEPEN TO 993 MB WHEN IT REACHES FAR NORTHERN LAKE SUPERIOR AT 12Z
WED. AT THIS POINT...THE SHRTWV WILL HAVE CAUGHT UP TO THE LOW...SO
DEEPENING AS A RESULT OF THE SHRTWV SHOULD STOP. HOWEVER...SINCE THE
LOW IS EXPECTED OVER FAR NORTHERN LAKE SUPERIOR AND COLD AIR IS
ADVECTING ACROSS...THE LOW WILL FEEL LAKE SUPERIORS INFLUENCE. OUR
HIGH RESOLUTION RUN OF THE NAM SHOWS THE LOW THEN TRACKING ACROSS
THE LAKE SUPERIOR/ONTARIO BORDER WHILE DEEPENING TO 988 MB WHEN IT
REACHES WAWA ONTARIO AT 21Z WED. THE LOW IS THEN PULLED AWAY FROM
THE LAKE BY THE SHRTWV...MOVING OFF TO THE QUEBEC/ONTARIO BORDER BY
06Z...ALLOWING A HIGH PRESSURE RIDGE TO BUILD IN FROM THE PLAINS.

ONE NOTE TO MAKE IS THAT THE LATEST 18Z RUC SHOWS A 996MB LOW AT 06Z
AT THE SAME LOCATION...WHICH IS A FEW MB STRONGER THAN THE OTHER
MODELS. THIS IS DEFINITELY A POSSIBILITY GIVEN THE STRENGTH OF THE
SHRTWV AND SINCE THE LOW IS ALREADY STRONGER THAN THE 12Z RUNS HAD
IT AT THE CURRENT TIME.

CONCERN 1...WINDS...STRONG SOUTHERLY FLOW OBSERVED ALREADY OVER THE
DAKOTAS IS EXPECTED TO DEVELOP ACROSS LAKE SUPERIOR TONIGHT AS THE
LOW AND COLD/OCCLUDED FRONT APPROACH. 925MB WINDS ARE EXPECTED TO
INCREASE TO 40-45 KT OVER THE EASTERN 2/3 OF LAKE SUPERIOR...HOWEVER
SINCE THE TEMPS ARE CLOSE TO THOSE OF THE WATER TEMPERATURES...WINDS
WILL BE LESS THAN THAT. HOWEVER...35 KT GALES IS NOT OUT OF THE
QUESTION GIVEN THE TIGHTENING GRADIENT. AS THE FRONT CROSSES
WEDNESDAY MORNING...WINDS WILL RAPIDLY INCREASE OUT OF THE
WEST...ESPECIALLY GIVEN THE STRONG SUBSIDENCE AND ISALLOBARIC
FORCING WHICH IS ORIENTED NEARLY WEST TO EAST. THE RUC13 AND THE
LOCAL RUN OF THE NAM BOTH INDICATE AT LEAST GALES TO 45 KT OVER
WESTERN LAKE SUPERIOR WITH HIGHER GUSTS. THESE WINDS OF COURSE WILL
BE HIGHER OVER THE KEWEENAW DUE TO TERRAIN...AND THEREFORE HAVE
ISSUED A HIGH WIND WARNING THERE. AS THE FRONT CROSSES THE
CWA/LAKE SUPERIOR DURING THE AFTERNOON...WINDS WILL CONTINUE TO
INCREASE DUE TO COLD AIR ADVECTION...DAYTIME MIXING AND AN INCREASE
IN THE ISALLOBARIC GRADIENT. THEREFORE HAVE WENT AHEAD WITH A STORM
WARNING ON EASTERN LAKE SUPERIOR AND HIGH WIND WATCHES OVER THE
NORTH HALF OF UPPER MICHIGAN. INTERESTING NOTE IS THAT THE LOCAL RUN
OF THE NAM INDICATES A 70 KT CORE OF WIND AT 2500 FT OVER OUR OFFICE
AT 19Z. THESE WILL NOT MIX DOWN BUT POTENTIAL FOR HIGH WIND WARNING
CRITERIA IS THERE AND THUS HAVE ISSUED MORE HIGH WIND WATCHES AND
WIND ADVISORIES FOR THIS. THESE WINDS WILL GRADUALLY DECREASE
WEDNESDAY NIGHT AS THE LOW PULLS AWAY.

CONCERN 2...WAVES/LAKESHORE FLOODING...THE STRONG SE WINDS TONIGHT
WILL END UP GENERATING SOME 9-13 FOOT WAVES ACROSS NORTHERN SUPERIOR
BY SUNRISE. AS THE WINDS INCREASE FROM THE WEST...WAVES WILL END UP
BUILDING ON THE WESTERN HALF OF SUPERIOR TO 12-17 FEET AND UP TO 20
FEET ON EASTERN SUPERIOR WEDNESDAY AFTERNOON. WHEN THE WIND SWITCHES
TO THE NW WEDNESDAY EVENING...EXPECTING THE 20 FOOT WAVES TO MOVE
INTO THE NEARSHORE WATERS FROM MUNISING TO WHITEFISH POINT AND
PERHAPS SOME 12 FOOT WAVES EVEN INTO MARQUETTE. HAVE ISSUED A
LAKESHORE FLOOD STATEMENT FROM AU TRAIN EASTWARD TO WHITEFISH POINT.
HAVE DECLINED NOT TO DO ONE FOR THE WESTERN U.P. SHORELINE AFTER
MAKING CALLS AND FINDING OUT THAT MUCH OF THE SHORELINE IS ROCKY
(AFTER MANY HIGH WAVE EVENTS IN THE PAST).

CONCERN 3...PRECIPITATION...WARM ADVECTION AHEAD OF THE LOW WILL
HELP PULL A WARM FRONT LOCATED RIGHT NOW OVER CENTRAL ILLINOIS TO
CENTRAL OHIO NORTHWARD...REACHING NORTHERN LOWER MICHIGAN BY 12Z
WED. THIS FRONT MAY HAVE SOME IMPACT ON RAIN CHANCES BUT MORESO WILL
END UP BEING THE COLD/OCCLUDED FRONT APPROACHING WITH THE LOW. FOR
THE EVENING HOURS IT MAY BE HARD TO GET ANY PRECIPITATION GIVEN THE
DRY MID LEVELS AND LACK OF DYNAMICS. HOWEVER...AFTER MIDNIGHT AS THE
SHRTWV APPROACHES AND MID-LEVEL FRONTOGENESIS/MOISTURE
INCREASE...EXPECT A SOLID BAND OF SHOWERS TO DEVELOP. 700-500MB
LAPSE RATES OF 7-7.25 C/KM AND 800MB LIFTED INDICES AROUND 0C ARE
STILL PROGGED...THEREFORE WILL MAINTAIN A CHANCE FOR THUNDERSTORMS.
THIS PRECIPITATION WILL ALL OCCUR AHEAD OF THE COLD/OCCLUDED FRONT.
BEHIND THE FRONT FOR WEDNESDAY...SNOW OVER MONTANA WILL END UP
WRAPPING IN ACROSS THE CWA. SINCE 850MB TEMPS FALL TO -4 TO -6C BY
18Z WED...THE MAJORITY OF THIS PRECIPITATION SHOULD BE SNOW WITH
RAIN MIXED IN ALONG THE LAKESHORE. GIVEN THESE 850MB TEMPS...LAKE
EFFECT SHOULD ALSO GET GOING...RESULTING IN ENHANCED SNOWFALL OVER
THE HIGHER TERRAIN. GIVEN THE STRONG WINDS...THE ENHANCED SNOWFALL
FROM WESTERN LAKE SUPERIOR WILL BE PUSHED FAR INLAND INTO IRON AND
BARAGA COUNTIES. WITH THE WINDS SO STRONG...IT MAY BE HARD TO GET
BLIZZARD CONDITIONS...BUT THERE WILL DEFINITELY BE A REDUCTION IN
VISIBILITIES TO AT LEAST A 1/2SM. EXPECTING THAT MUCH OF THE LAKE
EFFECT WILL END OVER THE WEST AFTER 06Z ANTICYCLONIC FLOW AND DRIER
AIR MOVES IN.

THURSDAY NIGHT AND FRIDAY...THE FLOW CONTINUES TO BE PROGRESSIVE
THROUGH FRIDAY AS ANOTHER SHRTWV EJECTS OUT OF THE NE
PACIFIC...BUILDING AN UPPER LEVEL RIDGE ACROSS CENTRAL CANADA THU
NIGHT. THIS RIDGE WILL THEN PROGRESS TO THE MINNESOTA AREA FRI
AFTERNOON. AS A RESULT...THE HIGH PRESSURE RIDGE OVER THE PLAINS
WILL CROSS UPPER MICHIGAN THURSDAY NIGHT...ALLOWING SKIES TO CLEAR
AND TEMPERATURES TO DROP INTO THE 20S IN THE INTERIOR.
HOWEVER...SOUTHWEST WINDS COMING IN ON THE BACK SIDE OF THE HIGH
ALONG WITH PLENTY OF SUNSHINE ON FRIDAY WILL HELP PUSH TEMPERATURES
ABOVE NORMAL. 850MB TEMPS AT 18Z ARE PROGGED BETWEEN 4-8 C (WARMEST
WEST)...SO TEMPERATURES SHOULD EASILY REACH THE 50 DEGREE MARK IN
MOST LOCATIONS. IT IS CONCEIVABLE THAT TEMPERATURES MAY NEED TO BE
RAISED FURTHER (ENSEMBLE GUIDANCE SHOWING NEAR 55).

EXTENDED (SATURDAY THROUGH TUESDAY)...12Z ECMWF CONTINUES TO BE VERY
CONSISTENT WITH ITS PREVIOUS FOUR RUNS AND 00Z/06Z/12Z GFS RUNS HAVE
BEEN TRENDING TOWARDS THE ECMWF FOR THE EXTENDED. THEREFORE WILL
FOLLOW THE ECMWF THROUGH TUESDAY WHICH WAS ALSO HPCS PREFERENCE. ON
FRI EVENING...UPPER RIDGE AXIS OVER MINNESOTA WILL MOVE OVER UPPER
MICHIGAN. IN THE MEANTIME AN UPPER LOW IN THE SW WILL BE EJECTING
OUT INTO THE PLAINS DUE TO A SHRTWV TROUGH MOVING INTO MONTANA.
THESE TWO FEATURES WILL INDUCE A SURFACE LOW OVER NEBRASKA SAT
MORNING WHICH WILL DEEPEN AS IT MOVES ACROSS UPPER MICHIGAN SUN
MORNING. EXPECTING THAT SATURDAY MORNING WILL START OFF MILD AND
DRY...BUT AS THE WARM FRONT ASSOCIATED WITH THE LOW LIFTS
NORTH...CLOUD COVER WILL BEGIN TO INCREASE. HAVE PUT IN A CHANCE OF
RAIN FOR THE AFTERNOON ACROSS THE SOUTHERN U.P. NOW BECAUSE OF THE
WARM FRONT MOVING IN. RAIN WILL OVERSPREAD THE AREA SATURDAY NIGHT
AS THE LOW MOVES CLOSER. AFTER THE LOW PASSES...WINDS AND LAKE
EFFECT/WRAP AROUND SNOW WILL BE A CONCERN. 00Z ECMWF DEEPENS THE LOW
TO 984 MB JUST TO THE SW OF JAMES BAY AT 00Z MON...WITH 850MB WINDS
OF 50-55KT OVER LAKE SUPERIOR WITH 850MB TEMPS OF -4 TO -6C. WILL
PROBABLY BE ANOTHER GALE EVENT AND PERHAPS EVEN A STORM. ANOTHER
SYSTEM THAT NEEDS TO BE WATCHED. AGAIN THE FLOW IS PRETTY
PROGRESSIVE WITH HIGH PRESSURE BUILDING IN SUNDAY NIGHT AND
MONDAY...BUT THEN ANOTHER LOW IS EXPECTED TO DEVELOP ACROSS THE
NORTHERN PLAINS ON MONDAY...MOVING ACROSS UPPER MICHIGAN ON TUESDAY.
THIS SYSTEM ALSO LOOKS WRAPPED UP SO A THIRD GALE EVENT IS LIKELY.
THIS SYSTEM WILL ALSO BRING SOME RAIN MONDAY NIGHT AND LAKE EFFECT
SNOW ON TUESDAY.

AS THE SAYING GOES...GALES OF NOVEMBER.

&&

.MQT...WATCHES/WARNINGS/ADVISORIES...
  HIGH WIND WARNING FROM 9 AM TO 6 PM EST WED MIZ001-003
  HIGH WIND WARNING FROM 1 PM TO 10 PM EST WED MIZ006-007
  HIGH WIND WATCH FOR WED MIZ002-004-005
  WIND ADVISORY FROM 7 AM TO 6 PM EST WED MIZ009-010-084
  WIND ADVISORY FROM 11 AM TO 8 PM EST WED MIZ011>014-085
  GALE WARNING WEST 1/2 LAKE SUPERIOR...LSZ221-241>244...LMZ221-248
  STORM WARNING EAST 1/2 LAKE SUPERIOR...LSZ245>248

&&

AJ
Hazardous weather outlook, Nov 8, 4:00 PM EST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
400 PM EST WED NOV 8 2005

MIZ001>007-009>014-084-085-101200-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
400 PM EST WED NOV 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT AND THURSDAY

STRONG WEST TO NORTHWEST WINDS OF 30 TO 45 MPH WILL PERSIST ACROSS
UPPER MICHIGAN INTO TONIGHT. EARLY THIS EVENING...VERY STRONG WINDS
WILL OCCUR ALONG THE HIGHER TERRAIN OF THE KEWEENAW PENINSULA WHERE
WINDS COULD GUST AS HIGH AS 60 MPH. WINDS COULD ALSO GUST TO 60 MPH
AT TIMES TONIGHT ALONG THE LAKE SUPERIOR SHORELINE FROM BIG BAY EAST
TO WHITEFISH POINT AND OVER THE HURON MOUNTAINS.

STORM FORCE WEST TO NORTHWEST WINDS WILL PERSIST OVER WESTERN LAKE
SUPERIOR THROUGH THIS EVENING...WITH GALES CONTINUING THROUGH THE
REMAINDER OF THE NIGHT. STORM FORCE WINDS WILL AFFECT EASTERN LAKE
SUPERIOR THROUGH MOST OF TONIGHT...WITH GALE FORCE WINDS LINGERING
INTO THURSDAY MORNING.

HIGH WAVES WILL CAUSE BEACH EROSION AND COULD LEAD TO MINOR
LAKESHORE FLOODING ALONG THE LAKE SUPERIOR SHORELINE TONIGHT AND
EARLY THURSDAY MORNING...PARTICULARLY FROM AU TRAIN EAST TO
WHITEFISH POINT.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...ALTHOUGH REPORTS OF HIGH
WINDS AND RELATED DAMAGE WOULD BE GREATLY APPRECIATED.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.WEATHER.GOV/MQT (ALL LOWER CASE)

TRH

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 8, 5:03 AM ESTHigh Wind WatchMQTHoughton, Keweenaw40 hr
Nov 8, 4:40 PM ESTHigh Wind WarningMQTAlger, Luce29 hr
Nov 8, 4:40 PM ESTWind AdvisoryMQTDelta, Dickinson, Gogebic, Houghton, Iron, Menominee and 1 more29 hr

Nearby

High Wind Watches in Michigan, 2005Every high wind watch in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.